Alert archive / New York / Wind Advisories in 2009

Wind Advisory 3, NWS Binghamton, NY

October 7, 200917 counties in New York; 7 counties in Pennsylvania

NWS Binghamton, NY issued this wind advisory at Oct 7, 2009, 2:28 AM EDT for 17 counties in New York; 7 counties in Pennsylvania. It took effect at Oct 7, 2009, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 7, 2009, 2:28 AM EDT (06:28 UTC)
In effect from
Oct 7, 2009, 8:00 AM EDT
Expired
Oct 7, 2009, 8:00 PM EDT
In force
12 hr
Issued by
NWS Binghamton, NY
All 24 counties

Broome County, NY, Cayuga County, NY, Chemung County, NY, Chenango County, NY, Cortland County, NY, Delaware County, NY, Madison County, NY, Oneida County, NY, Onondaga County, NY, Otsego County, NY, Schuyler County, NY, Seneca County, NY, Steuben County, NY, Sullivan County, NY, Tioga County, NY, Tompkins County, NY, Yates County, NY, Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 4 km from the middle of the area, began a volume at 06:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 6.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2009-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2009-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KBGM 070628
NPWBGM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
228 AM EDT WED OCT 7 2009

...STRONG WINDS EXPECTED TODAY ACROSS CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA...

.A STRONG STORM SYSTEM WILL TRACK ACROSS SOUTHERN CANADA...DRAGGING
A COLD FRONT THROUGH THE AREA EARLY THIS MORNING. WINDS WILL
INCREASE FROM THE WEST-SOUTHWEST THIS MORNING...WITH GUSTY WINDS
EXPECTED SHORTLY AFTER DAYBREAK ACROSS THE FINGER LAKES AND BY MID
MORNING OVER THE CATSKILLS AND POCONOS. STRONG WINDS WILL CONTINUE
ACROSS THE REGION DURING THE DAY BEFORE DIMINISHING BY EVENING. 

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-071430-
/O.NEW.KBGM.WI.Y.0003.091007T1200Z-091008T0000Z/
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
228 AM EDT WED OCT 7 2009

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT
THIS EVENING. 

A COLD FRONT WILL BRING GUSTY WINDS TO THE REGION THIS MORNING.
WINDS WILL INCREASE OUT OF THE SOUTHWEST AFTER DAYBREAK ACROSS THE
FINGER LAKES AND BY MID MORNING ACROSS THE CATSKILLS AND POCONOS.
SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS FROM 40 TO 50 MPH WILL
BE POSSIBLE...ESPECIALLY DURING THE AFTERNOON. THESE WINDS WILL
HAVE THE POTENTIAL TO BRING DOWN TREES AS SIGNIFICANT FOLIAGE
REMAINS. THE WINDS ARE EXPECTED TO DECREASE THIS EVENING ACROSS
THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND ADVISORIES ARE ISSUED WHEN SUSTAINED WIND SPEEDS OF AT LEAST
30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS OF THIS
MAGNITUDE COULD CAUSE MINOR DAMAGE TO TREES...POWER LINES AND
WEAKER STRUCTURES. PERSONS IN THE ADVISORY AREA SHOULD SECURE ALL
LOOSE OBJECTS. MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING
IN THE WIND ADVISORY AREA...ESPECIALLY WHILE DRIVING HIGH PROFILE
VEHICLES. BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO
LOSE CONTROL OF YOUR VEHICLE. EXTRA ATTENTION SHOULD BE GIVEN TO
CROSSWINDS WHEN DRIVING ON NORTH-SOUTH ROADS.

&&

$$

PN
3 follow-up statements
000 
WWUS71 KBGM 071411
NPWBGM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
1011 AM EDT WED OCT 7 2009

...STRONG WINDS EXPECTED TODAY ACROSS CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA...

.WEST TO SOUTHWEST WINDS WILL CONTINUE TO INCREASE TO BETWEEN 15
AND 30 MPH DURING THE AFTERNOON. OCCASIONAL GUSTS BETWEEN 40 AND
50 MPH ARE EXPECTED TODAY...ESPECIALLY OVER THE HIGHER ELEVATIONS
AND WEST TO EAST ORIENTED VALLEYS.

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-072215-
/O.CON.KBGM.WI.Y.0003.000000T0000Z-091008T0000Z/
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
1011 AM EDT WED OCT 7 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

WEST WINDS WILL GUST AT TIMES FROM 40 TO 50 MPH TODAY. THIS WILL
BE ESPECIALLY TRUE FOR HIGHER ELEVATIONS, AND ALONG THE RELATIVELY
OPEN SPACES OF THE LAKE ONTARIO PLAIN AND DOWN THE MOHAWK VALLEY.
THE MAXIMUM GUSTS ARE EXPECTED TO OCCUR MAINLY BETWEEN 1 PM AND 6
PM. HIGH PRESSURE BUILDING INTO THE AREA TONIGHT WILL ALLOW THE
STRONGEST WINDS TO DIMINISH THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND ADVISORIES ARE ISSUED WHEN SUSTAINED WIND SPEEDS OF AT LEAST
30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS OF THIS
MAGNITUDE COULD CAUSE MINOR DAMAGE TO TREES...POWER LINES AND
WEAKER STRUCTURES. PERSONS IN THE ADVISORY AREA SHOULD SECURE ALL
LOOSE OBJECTS. MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING IN
THE WIND ADVISORY AREA...ESPECIALLY WHILE DRIVING HIGH PROFILE
VEHICLES. BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO
LOSE CONTROL OF YOUR VEHICLE. EXTRA ATTENTION SHOULD BE GIVEN TO
CROSSWINDS WHEN DRIVING ON NORTH-SOUTH ROADS.

&&

$$

JAB/PN
000 
WWUS71 KBGM 071949
NPWBGM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
349 PM EDT WED OCT 7 2009

...WINDS WILL BE DIMINISHING THIS EVENING...

.WEST TO NORTHWEST WINDS WILL CONTINUE TO BE GUSTY INTO THE EARLY
EVENING WITH OCCASIONAL GUSTS REACHING 35 TO 40 MPH. WINDS WILL
DIMINISH TO 10 TO 20 MPH AFTER DARK...AND THEN UNDER 10 MPH OVERNIGHT.

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-080000-
/O.CON.KBGM.WI.Y.0003.000000T0000Z-091008T0000Z/
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
349 PM EDT WED OCT 7 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

WEST TO NORTHWEST WINDS WILL GUST AT TIMES BETWEEN 35 AND 40 MPH
THROUGH EARLY EVENING. HIGH PRESSURE BUILDING INTO THE AREA
TONIGHT WILL ALLOW THE STRONGEST WINDS TO DIMINISH TO 10 MPH OR
LESS BY MIDNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND ADVISORIES ARE ISSUED WHEN SUSTAINED WIND SPEEDS OF AT LEAST
30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS OF THIS
MAGNITUDE COULD CAUSE MINOR DAMAGE TO TREES...POWER LINES AND
WEAKER STRUCTURES. PERSONS IN THE ADVISORY AREA SHOULD SECURE ALL
LOOSE OBJECTS. MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING IN
THE WIND ADVISORY AREA...ESPECIALLY WHILE DRIVING HIGH PROFILE
VEHICLES. BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO
LOSE CONTROL OF YOUR VEHICLE. EXTRA ATTENTION SHOULD BE GIVEN TO
CROSSWINDS WHEN DRIVING ON NORTH-SOUTH ROADS.

&&

$$

JAB
000 
WWUS71 KBGM 080008
NPWBGM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
808 PM EDT WED OCT 7 2009



NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-080115-
/O.EXP.KBGM.WI.Y.0003.000000T0000Z-091008T0000Z/
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
808 PM EDT WED OCT 7 2009

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

A FEW WIND GUSTS OF 20 TO 30 MPH ARE POSSIBLE THROUGH THE EARLY
EVENING HOURS. HOWEVER THE STRONGER WINDS OF EARLIER TODAY HAVE SUBSIDED.

$$


PADAVONA

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this wind advisory went out at Oct 7, 1:49 AM EDT, 39 minutes earlier.

Area forecast discussion, Oct 7, 1:49 AM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
149 AM EDT WED OCT 7 2009

.SYNOPSIS...
A STRONG STORM SYSTEM WILL MOVE THROUGH NEW YORK AND PENNSYLVANIA
LATE TONIGHT AND WEDNESDAY, WITH WIDESPREAD SHOWERS AND GUSTY
WINDS. HIGH PRESSURE AND DRY MILD WEATHER WILL RETURN THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
PCPN CONTS TO DVLP OVER WRN NY AND PA AS THE FNT APRCHS. ADJUSTED
THE TIMING A BIT BUT HAVE CONTD WITH CAT POPS OVRNGT ALL ZONES.
WITH ONLY HI CLDS OVRHD THIS EVE TEMPS DROPPED MORE QUICKLY THAN
FCST SO HAVE ADJUSTED THE HRLY AND MINS. WAA HAD OF THE COLD FNT
SHD HELP STABILIZE THE TEMPS AS THE RAIN MVES IN. NO OTR CHGS
ATTM.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY/...
BIGGEST ISSUE THIS PERIOD WILL BE THE WINDS WED BEHIND THE FRONT
AND EXITING SFC LOW. SFC LOW CROSSES SRN ONTARIO WELL TO THE
NORTH. BEST SFC PRESSURE FALLS WILL ALSO BE TO THE NORTH. BEHIND
THE FRONT WSW WINDS PICK UP TO AROUND 20 MPH WITH GUSTS TO 30. THE
WINDS SHOULD BE STRONGEST ACROSS THE LAKE ONTARIO PLAIN. STRONGER
WINDS ABOVE THE BOUNDARY LAYER. WILL HOLD OFF ON THIS SECOND
PERIOD WIND ADVISORY. COULD BE SOME ISOLATED TREE DAMAGE WITH
LEAVES STILL ON THE TREES.

ALSO WED SOME SHOWERS WITH THE WRAPAROUND MOISTURE AND CAA. LAKE
ENHANCEMENT LIKELY AS 850 TEMPS FALL TO ZERO TO 5 ABOVE C.
UNDERCUT MOS MAX TEMPS A LITTLE WITH CLOUDS AND SHOWERS AROUND.

WED NGT AS THE UL TROF AND SFC LOW EXIT QUICKLY TO THE EAST THE
WINDS WILL DROP AND CLOUDS AND SHOWERS WILL DIMINISH. BY THU WITH
THE UL RIDGE AND THE SFC HIGH BUILDING IN SHOWERS WILL BE GONE
WITH WAA. BY THE AFTN A WARM SW LL FLOW WILL SET UP ALLOWING TEMPS
TO RECOVER NICELY INTO THE 60S.

LATE THU NIGHT SHOWERS COME BACK IN WITH A WEAK WARM FRONT
FOLLOWED BY A STRONG COLD FRONT FRIDAY. AN UPPER LEVEL TROF MOVE
IN QUICKLY BEHIND IT WHILE THE SFC LOW MOVES NE INTO SRN ONTARIO.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
UPDATED AT 145 AM...NO REASONS TO CHG MED RNG FCST AT THIS POINT.
PREV BLO...

FOLLOWED HPC GUIDANCE WHICH LEANS WITH A CMC GGEM AND ECMWF BLEND
OF NWP SUITES. THESE PUSH A COLD FRONT THROUGH THE REGION BY
SATURDAY MORNING, FOLLOWED BY A LARGE HIGH PRESSURE AREA BUILDING
INTO THE CENTRAL PLAINS. THIS PATTERN WILL KEEP US IN A COOLER
NORTHWESTERLY FLOW THROUGH TUESDAY. THIS SEEMS AS THOUGH IT WILL
BE GENERALLY DRY...ESPECIALLY FOR THE NY SOUTHERN TIER AND NEPA.
BEST CHANCES FOR PRECIPITATION WILL NATURALLY BE THE DOWN WIND AREAS
TO THE SE OF LAKE ONTARIO WHERE INSTABILITY AND OROGRAPHICS WILL
CONTRIBUTE TO CHANCES OF LAKE SHOWERS OFF AND ON THROUGH THE
PERIOD. AT TIMES IT LOOKS MARGINALLY COLD ENOUGH FOR A WET
SNOWFLAKE MIX, BUT LOW CONFIDENCE.

TEMPERATURES START OFF NEAR NORMAL ON SATURDAY...THEN DROP TO
AROUND 5-10 DEGREES BELOW NORMAL FOR THE REST OF THE TIME.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
CDFNT WILL PASS THE RGN THIS MRNG...GNRLY BETWEEN 11-15Z. AHEAD OF
THE FNT...SCT SHRA WITH MVFR RESTRICTIONS AND SRLY WINDS 10-20 KTS
(XCPT ERLY AT RME). WINDS SHIFT TO SWLY WITH FROPA AND INCRS TO
15-30 KTS...WILL LIKELY SEE A FEW HRS OF VFR THIS MRNG AS DRY SLOT
WORKS ACRS THE RGN. LATER THIS MRNG AND THIS AFTN AS MIXING
INCREASES BEHIND THE FNT... POTNL FOR G35-40 KTS ALL SITES. MVFR
RESTRICTIONS ARE XPCTD TO BCM MORE WDSPRD THIS AFTN MAINLY ACRS
CNTRL NY AS LOW LVL MSTRE WRAPS BACK INTO THE RGN.

OUTLOOK...

WED NIGHT...WINDY. VARIABLE VFR-MVFR.

THUR - THUR NGT...VFR.

FRI...MVFR. SHOWERS.

SAT...VFR. CHC MVFR SYR-RME IN LK EFFECT RAIN.

SUN...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...DGM/TAC
LONG TERM...JAB
Hazardous weather outlook, Oct 6, 3:54 AM EDT, 22 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
354 AM EDT TUE OCT 6 2009

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-070800-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
354 AM EDT TUE OCT 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A STRONG FRONTAL SYSTEM WILL USHER IN GUSTY WINDS ON WEDNESDAY.
WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE ESPECIALLY WEDNESDAY
AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PADAVONA

Nearby

Wind Advisories in New York, 2009Wind Advisories in Pennsylvania, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.